High Doses of Acetaminophen Not Good for the Liver

Healthnotes Newswire (January 11, 2007)—A word of caution to people who use the common over-the-counter drug acetaminophen (Tylenol): a recent study found that short-term acetaminophen use may stress the liver when used in the maximum recommended dose of 4,000 mg (4 grams) per day.

In the new study, published in the Journal of the American Medical Association, 145 healthy adults were randomly assigned to take one of five treatments: placebo, 1,000 mg of acetaminophen, or 1,000 mg of acetaminophen with one of three narcotic pain relievers (oxycodone, hydromorphone, or morphine). All treatments were taken four times a day for 14 days, and blood levels of the enzyme alanine aminotransferase (ALT) were monitored. Elevated ALT levels are an indication of liver stress and possible liver damage.

In 39% of those who took any acetaminophen treatment, ALT levels were more than three times higher than the upper limit of the normal range but returned to normal within a few days after acetaminophen was stopped. In contrast, none of the people who received the placebo had an ALT levels that high.

These findings suggest that some people may be more sensitive than others to the liver-stressing effects of acetaminophen. Although it is unclear why, those of Hispanic origin in the study seemed especially sensitive to the drug’s adverse effects.

The US Food and Drug Administration (FDA) recently proposed new warnings to highlight the potential for liver problems when using high doses of acetaminophen, taking more than one acetaminophen-containing product, or taking acetaminophen with moderate amounts of alcohol. The FDA proposal would also require that the ingredient be prominently identified on the bottle label and outer packaging of all products containing acetaminophen.

Acetaminophen is widely available over the counter in single-ingredient (Tylenol and others) and combination products (Tylenol Cold and others), and combined with narcotics in prescription pain relievers (Percocet, Tylenol with Codeine, Vicodin, and others).

Dr. Maurizio Bonacini, a liver specialist at California Pacific Medical Center and Associate Clinical Professor in the School of Medicine at the University of California San Francisco stated, “In my view this study supports the FDA caution to use acetaminophen sparingly in patients that use alcohol regularly, as well as our internal recommendation to keep the dose of acetaminophen at a minimum in patients with known liver disease.”

(JAMA 2006;296:87–93)

Dr. Batz received a doctorate degree in pharmacy from the University of California, San Francisco, and completed a clinical pharmacy residency at the Tucson VA Medical Center. He has served as a natural products information consultant; as assistant clinical professor in the School of Pharmacy, University of California, San Francisco; and as assistant editor of the Pharmacist's Letter. He also coauthored the A–Z Guide to Drug-Herb-Vitamin Interactions (Three Rivers Press, 2006).

Hide comments

Comments

  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Publish